Heroin Overdose Dangers

Heroin overdose is one of the largest dangers of heroin addiction. Even those with years of addiction can overdose when they mix the wrong drugs, use too much or relapse after being abstinent, expecting that their tolerance is unchanged. Even those who have a high tolerance and do nothing to alter their regular use can die of an overdose. In fact, about 1 percent of all heroin addicts die of an overdose in this way each year.

At Orchid Recovery Center, our goal is to help you decrease your risk of heroin overdose by helping you get into treatment just as soon as possible. During your stay with us, you will break your physical addiction to the drug through heroin detox if necessary, a process which continues with gentle exercise and organic nutrition throughout your stay. We’ll also help you learn relapse prevention, skills and tools you can implement to remain drug free when you return home.

Heroin Overdose Symptoms

Because heroin attacks the central nervous system, a heroin overdose is often deadly. Symptoms include slowed breathing and heart rate, which can ultimately stop altogether. Overdose victims often pass out or slip into a coma or death without anyone even noticing. Other times, an overdose is more obvious and evidenced by disorientation and delirium, blue lips and fingernails, cold and clammy skin, muscle spasms, discolored tongue and dry mouth, severe stomach cramps and, depending upon other drugs in the system, seizures.

Heroin Overdose Myths

There are a number of myths circulating about how to handle someone who has overdosed from heroin and these myths in themselves can be deadly. Here are some absolute DON’TS:

  • Don’t let someone sleep it off
  • Don’t inject them with water, salty water, coke, speed, milk or anything else
  • Don’t put them in the shower (water temp can send them into shock)
  • Don’t waste time trying to induce vomiting or walk them outside
  • Don’t think it’s “safe” to do another shot after being give Narcan or Naloxone
  • Don’t think overdose is based on purity or what it’s cut with
  • Don’t put anything in anyone’s mouth if they are having a seizure
  • Don’t leave someone on the street and hope someone else will help them out
  • Don’t force them to eat or drink anything

The only thing to do in the case of an overdose is to lay the overdose victim on their side and call 911. Even if you can’t wait for the paramedics to arrive, at least you know the person will be taken care of.

Heroin Overdose Long-Term Effects

An overdose, even if not deadly, can have long-term physical and mental effects. Chronic pulmonary or heart complications may develop. If the brain is deprived of oxygen for any length of time, brain damage can occur. Liver disease and viruses or infection can take up permanent residence in the blood or organs. Other drugs in combination with heroin can also bring about long-term psychosis and create fundamental changes in brain function that are unalterable.

Treating Heroin Overdose at Orchid Recovery Center

At Orchid Recovery Center, we believe that surviving an overdose or avoiding one by coming into drug treatment is a free “Get Out of Jail” card. Take advantage of your ability to think for yourself and make the next right decision. Give us a call at Orchid Recovery Center and get started creating a new life for yourself without the fear of a heroin overdose hanging over your head.